Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 38, NWS Morristown, TN

March 21, 2017Blount County, Knox County, Sevier County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 21, 2017, 7:33 PM EDT for Blount County, Knox County, Sevier County, Tennessee. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 21, 2017, 7:33 PM EDT (23:33 UTC)
Expired
Mar 21, 2017, 8:15 PM EDT
In force
42 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Blount County, TN, Knox County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 44 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 7:53 PM EDTTSTM WND DMGPowell, TNTREE DOWN
Mar 21, 7:55 PM EDTTSTM WND DMG3 Sw Seymour, TNA FEW TREES AND POWERLINES DOWN ACROSS PORTIONS OF BLOUNT COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 21, 3:33 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-332 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

064 
WUUS54 KMRX 212333
SVRMRX
TNC009-093-155-220015-
/O.NEW.KMRX.SV.W.0038.170321T2333Z-170322T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
733 PM EDT TUE MAR 21 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Central Knox County in eastern Tennessee...
  Northeastern Blount County in eastern Tennessee...
  Northwestern Sevier County in eastern Tennessee...

* Until 815 PM EDT

* At 732 PM EDT, severe thunderstorms were located along a line
  extending from 10 miles south of Plainview to near Knoxville,
  moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Knoxville, Maryville, Sevierville, Alcoa, Louisville, Rockford,
  Eagleton Village, Halls, Kimberlin Heights, Wildwood, McMahan,
  Maloneyville, Lake Forest, Mascot, Bearden, Powell, Seymour, Kodak,
  House Mountain S.p. and Walland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3567 8395 3595 8408 3609 8401 3611 8377
      3605 8367 3604 8367 3603 8366 3591 8347
TIME...MOT...LOC 2332Z 318DEG 11KT 3603 8382 3593 8402 

HAIL...1.00IN
WIND...60MPH
 
$$

05/MA
1 follow-up statement
248 
WWUS54 KMRX 220012
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
812 PM EDT TUE MAR 21 2017

TNC009-093-155-220022-
/O.EXP.KMRX.SV.W.0038.000000T0000Z-170322T0015Z/
Knox TN-Blount TN-Sevier TN-
812 PM EDT TUE MAR 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KNOX...NORTHEASTERN
BLOUNT AND NORTHWESTERN SEVIER COUNTIES WILL EXPIRE AT 815 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 1100 PM EDT for
eastern Tennessee.

LAT...LON 3567 8395 3595 8408 3609 8401 3611 8377
      3605 8367 3604 8367 3603 8366 3591 8347
TIME...MOT...LOC 0012Z 318DEG 11KT 3595 8373 3585 8393 

$$

Moulton

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:21 PM EDT, 4 hours 12 minutes earlier.

Area forecast discussion, Mar 21, 3:21 PM EDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
321 PM EDT Tue Mar 21 2017

.SHORT TERM (This Evening through Wednesday)...HRRR model
continues to show confidence in an area of convection moving east
southeast across the area late this afternoon/early evening,
mainly along and south of interstate 40. Strong 300 mb jet over
the Ohio Valley will place east Tenessee under the favored Right
entrance region of the jet. This forcing with increasing
instability will produce severe thunderstorms. The dry air in the
mid-levels (DCAPE up to 1200 J/kg and DCP values near 3) combined
with good hail CAPE (values near 1000 J/kg and SHIP up to 2.5)
will set the stage for damaging winds and large hail.

Main threat remains over southeast Tennessee and southwest North
Carolina. Timeframe for severe weather is between 20-23Z. Give the
hail/wind parameters, hail sizes up to Golfball size and wind
speeds to 70 mph are possible.

Forcing will move east of the area this evening with only showers
anticipated by 03z, then dissipated around 06Z. Afterwards, plenty
of the dry air to clear sky out for Wednesday morning.

Severe thunderstorm Watch will be out soon.

.LONG TERM (Wednesday Night through Tuesday)...
Long term starts out dry as slow moving cold front finally pushes
through the area. Models are in fair agreement that the boundary,
just south of the area will continue to slightly elevate pcpn
chances over far SE TN and all of our SW NC counties through
Thursday.

Middle level ridge amplifies across the area Friday into Saturday
with daytime highs climbing about 10 degrees above normal by
Saturday. Models are in fair agreement on the strength and location
of the next low pressure system Saturday and Sunday, although ECMWF
is a bit more progressive with the frontal boundary pushing it
through the area by Sunday evening while the GFS is much slower.
Current POP fcst is a blend of both solutions which brings in higher
POP by Saturday afternoon and holds onto those POPs until overnight
Sunday. Based on current models and ensemble fcsts, suspect greatest
pcpn chances will likely be on Sunday.

A secondary system begins to move into the area pretty quickly
behind the weekend system on Monday. Once again models remain in
fair agreement on the track of low center and associated cold front
with our area falling under a broad area of low pressure out ahead
of the front and continued chance for showers and maybe a
thunderstorm Monday and Tuesday as the front seems to stall across
the area late in the period. With steady low level warm advection,
area will likely see daytime high temperatures remain at about 10
degrees above normal for the early part of the new work week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             52  64  43  58 /  80  10  10  20
Knoxville McGhee Tyson Airport, TN  46  59  39  57 /  70   0  10  10
Oak Ridge, TN                       45  59  40  60 /  70   0  10  10
Tri Cities Airport, TN              41  56  30  58 /  30   0  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Mar 21, 3:25 PM EDT, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
325 PM EDT Tue Mar 21 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
325 PM EDT Tue Mar 21 2017 /225 PM CDT Tue Mar 21 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

...Enhanced Risk of Severe Thunderstorms across southeast
Tennessee and southwest North Carolina for late this Afternoon and
early Evening...

Thunderstorms will develop across the area this afternoon into
this evening. Some of these storms will be severe...mainly in
areas south of I40. Large hail and damaging straight-line winds
will be the primary threats. Hail up to Golfball size and winds to
70 mph are possible with the stronger thunderstorms.

The main time-frame for severe weather will be between 4 and 8 pm
ET.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, Mar 21, 7:03 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
703 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     N DUNLAP                35.37N 85.39W
03/21/2017                   SEQUATCHIE         TN   911 CALL CENTER

            TREES DOWN FROM NORTH OF DUNLAP TO THE COUNTY LINE, ALSO
            SEEING DIME SIZE HAIL

&&

MBLACK
Local storm report, Mar 21, 7:15 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
715 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     WHITWELL                35.20N 85.52W
03/21/2017                   MARION             TN   EMERGENCY MNGR

            POWER LINES DOWN ACROSS THE COUNTY,BUT MAINLY NEAR AND
            NORTH OF WHITWELL, ALSO ROOF DAMAGE AT A HOUSE IN NEW
            HOPE

&&

MBLACK
Local storm report, Mar 21, 7:19 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
719 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             2 E KINGSTON            35.87N 84.47W
03/21/2017  E1.00 INCH       ROANE              TN   TRAINED SPOTTER

            QUARTER SIZE HAIL

&&

MBLACK
Local storm report, Mar 21, 7:20 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
720 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             LOUDON                  35.74N 84.36W
03/21/2017  E1.00 INCH       LOUDON             TN   BROADCAST MEDIA

            QUARTER SIZE HAIL

&&

MBLACK
Local storm report, Mar 21, 7:25 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
725 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             4 N LENOIR CITY         35.86N 84.27W
03/21/2017  E2.00 INCH       LOUDON             TN   BROADCAST MEDIA

            2 INCH HAIL

&&

MBLACK
Local storm report, Mar 21, 7:30 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             4 E KINGSTON            37.05N 82.84W
03/21/2017  E1.75 INCH       LETCHER            KY   BROADCAST MEDIA

            GOLF BALL SIZE HAIL ALONG BUTTERMILK ROAD

&&

MBLACK

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 9:39 PM EDTSpecial Weather StatementMRXBledsoe, Marion, Rhea, Sequatchie51 min
Mar 21, 4:15 PM EDTSpecial Weather StatementMRXBradley45 min
Mar 21, 4:29 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, Meigs61 min
Mar 21, 4:58 PM EDTSpecial Weather StatementMRXMeigs47 min
Mar 21, 5:10 PM EDTSevere Thunderstorm WarningMRXBradley39 min
Mar 21, 5:20 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs19 min
Mar 21, 5:21 PM EDTAreal Flood AdvisoryMRXBradley, Hamilton, Meigs3 hr
Mar 21, 5:30 PM EDTSevere Thunderstorm WarningMRXPolk60 min
Mar 21, 6:12 PM EDTSpecial Weather StatementMRXLoudon48 min
Mar 21, 6:18 PM EDTSpecial Weather StatementMRXBradley, McMinn, Polk42 min
Mar 21, 6:21 PM EDTSevere Thunderstorm WarningMRXMarion54 min
Mar 21, 6:27 PM EDTSevere Thunderstorm WarningMRXBledsoe, Sequatchie48 min
Mar 21, 6:29 PM EDTAreal Flood AdvisoryMRXPolk3 hr
Mar 21, 6:35 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Polk55 min
Mar 21, 6:38 PM EDTSpecial Weather StatementMRXLoudon, Roane52 min
Mar 21, 6:39 PM EDTSevere Thunderstorm WarningMRXLoudon, Roane66 min
Mar 21, 6:50 PM EDTSevere Thunderstorm WarningMRXHamilton, Meigs, Rhea55 min
Mar 21, 6:53 PM EDTSevere Thunderstorm WarningMRXLoudon46 min
Mar 21, 6:55 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox52 min
Mar 21, 7:08 PM EDTSevere Thunderstorm WarningMRXBlount, Knox67 min
Mar 21, 7:23 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Polk46 min
Mar 21, 7:38 PM EDTAreal Flood AdvisoryMRXBradley, McMinn, Meigs3 hr
Mar 21, 7:42 PM EDTAreal Flood AdvisoryMRXLoudon, Roane3 hr
Mar 21, 7:45 PM EDTSevere Thunderstorm WarningMRXMonroe43 min
Mar 21, 7:55 PM EDTAreal Flood AdvisoryMRXAnderson, Blount, Knox, Loudon3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.